
VITAMINS & SUPPLEMENTS · SIDE EFFECTS
Protein Powder Side Effects: Bloating, Gas, Diarrhea, Acne and What Causes Them
Why protein powder can be linked with bloating, gas, loose stools and acne, what lactose and added sweeteners have to do with it, and when to see a clinician.
Content last updated . This page has not been medically reviewed.
Back to Protein PowderUrgent first
Digestive symptoms with severe stomach pain that comes on suddenly, vomiting blood or severe difficulty breathing need emergency care; the NHS lists these under "call 999" (911 in the US). [1] Swelling of the lips, mouth or throat after a shake may be an allergic reaction; see Protein Powder and Food Allergy.Lactose
Lactose intolerance is a condition with digestive symptoms such as bloating, diarrhea and gas after foods or drinks that contain lactose. [2] The NHS lists tummy pain, bloating, farting, diarrhea or constipation among common symptoms, and names diet and protein shakes among processed foods that can contain lactose. [3] Whey protein concentrate keeps some fat and lactose, while isolate is about 90 percent protein. [4] Most people with lactose intolerance can take some lactose without symptoms, and amounts differ from person to person. [2] Lactose intolerance is not a milk allergy, which is an immune reaction. [2] More on Milk Protein in Powders and Lactose Intolerance.Sweeteners and other ingredients
We did not read a health-agency page on sugar alcohols in protein powders, but two US food regulations show the issue. The regulation for sorbitol says foods whose reasonably foreseeable consumption may result in a daily ingestion of 50 grams must carry the statement "Excess consumption may have a laxative effect", and the regulation for mannitol sets 20 grams. [5][6] A single shake would usually contain far less than these amounts; the labels show why large amounts of some sweeteners can loosen stools. We found no source giving amounts that cause symptoms in protein powders, so Proper evidence not found for a specific threshold. The NHS notes that a lot of gas in the gut can come from some foods and drinks and that food intolerance can cause bloating. [1] See Protein Powder Ingredients.What research found
Evidence labels: "association" means people who used a product were compared with people who did not, which cannot show cause; "trial evidence" means people were assigned to groups.Does bloating or gas from powders have good trial data?
MildProper evidence not found. We searched PubMed for trials of whey protein and gastrointestinal symptoms and found none that answered this.
Insufficient evidence
Is whey protein linked with acne?
UnclearIn a case-control study of 201 male teenagers and young adults at fitness centers in Jordan, 47 percent of those with acne took whey protein supplements versus 27.7 percent of those without. [7]
Association only
Does whey protein worsen acne in a trial?
UnclearIn a 6-month trial of 49 men with mild to moderate acne in Thailand, whey protein was noninferior to a non-whey supplement for changes in acne lesions and severity. [8]
Small trial
What do reviews say?
UnclearA 2024 narrative review of 21 studies listed increased acne incidence among findings and suggested caution in people prone to acne. [9] A 2026 review says observational studies have highlighted associations with whey protein supplements and that more controlled trials are needed. [10]
Reviews of mixed designs
Acne has many causes, and the NHS advises seeing a GP if self-care is not helping. [11] See Acne.
Practical points the sources support
- If symptoms follow dairy-based powders, lactose may be involved. The NHS says a lactase supplement may reduce or prevent symptoms for some people. [3] Ask a pharmacist before trying one.
- Check labels for sweeteners and other added ingredients. See Reading a Protein Powder Label.
- Plant and other powders have different allergen and ingredient profiles; see Plant Protein Powders.
When to get checked
The NHS says to see a GP if you feel bloated regularly, if changing your diet does not help, or if bloating comes with unintentional weight loss or blood in your stool. [1] Persistent digestive symptoms can have causes unrelated to protein. See Digestive Symptoms: When to Get Help and Bloating and Gas. People with kidney or liver conditions should ask their clinician before using powders; see Protein Powder Safety.Frequently asked questions
Why does protein powder make me bloated?
Possible reasons include lactose in milk-based powders and sweeteners. [3] The sources we read do not identify one cause for everyone.
Is whey isolate better for lactose intolerance?
Isolate is about 90 percent protein and concentrate keeps some lactose. [4] Whether isolate suits a given person is not shown by the sources we read.
Does protein powder cause acne?
One study found an association and one small trial found no difference. [7][8]
Can sweeteners cause diarrhea?
US regulations require a laxative warning for foods with large daily amounts of sorbitol or mannitol. [5][6]
When should I see a doctor?
See a GP or clinician for regular bloating or bloating with weight loss or blood in the stool. [1]
References
- NHS, Bloating. Read 2026-10-23.
- NIDDK, Lactose intolerance: definition and facts. Read 2026-10-23.
- NHS, Lactose intolerance. Read 2026-10-23.
- Review of whey protein, PMC4744604. Read 2026-10-23.
- U.S. Code of Federal Regulations, 21 CFR 184.1835 (sorbitol). Read 2026-10-23.
- U.S. Code of Federal Regulations, 21 CFR 180.25 (mannitol). Read 2026-10-23.
- Muhaidat J et al., Dermatology Research and Practice 2024, whey protein and acne in young men (case-control), PMID 38633058. Read 2026-10-23.
- Sompochpruetikul K et al., Journal of Dermatology 2024, whey protein and male acne trial, PMID 38291989. Read 2026-10-23.
- Cava E et al., Healthcare 2024, narrative review of whey protein risks, PMID 38255133. Read 2026-10-23.
- Dessinioti C, Dreno B, J Eur Acad Dermatol Venereol 2026, Diet and acne, PMID 42159921. Read 2026-10-23.
- NHS, Acne. Read 2026-10-23.